Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 130, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 9, 2002, 5:54 PM CDT for Gaines County, Texas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2002, 5:54 PM CDT (22:54 UTC)
- Expired
- Jun 9, 2002, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 104 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:18 PM CDT | Thunderstorm Wind 52 E | Seminole, TX | Reported by the fire department at the intersection of Texas Highway 214 and County Road 208. |
| Jun 9, 6:25 PM CDT | Thunderstorm Wind 67 M | Seminole, TX | Severe thunderstorm wind gust recorded by the Texas Mesonet. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 476 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 092254 SVRMAF TXC165-092345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 554 PM CDT SUN JUN 9 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GAINES COUNTY IN WEST TEXAS * UNTIL 645 PM CDT * AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF PAYNES CORNER...OR ABOUT 17 MILES WEST SOUTHWEST OF SEMINOLE...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... SEMINOLE...THE FAIRVIEW COMMUNITY AND PAYNES CORNER WINDS UP TO 65 MPH CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS LAT...LON 3287 10304 3255 10303 3256 10232 3290 10234
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:18 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 9, 3:18 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT SUN JUN 9 2002 SHOWERS AND THUNDERSTORMS FIRING ONCE AGAIN OVER THE EDDY COUNTY PLAINS SOUTH INTO THE DAVIS MOUNTAINS. SURFACE OBS REVEAL PLENTY OF LOW-LEVEL MOISTURE AROUND WITH 19Z DEW POINTS IN THE 60S PLAINS AND MID 50S MOUNTAINS. 18Z KMAF SOUNDING LOOKS FAVORABLE...EXCEPT FOR SOME WARMING NOTED NEAR 800MB VS. THE 15Z SOUNDING. WILL STICK WITH CURRENT ISOLATED POPS FOR THE FIRST PERIOD. SOME OF THE STORMS COULD PRODUCE WIND GUSTS NEAR SEVERE LIMITS WITH MID-LEVEL DRIER AIR OVER THE AREA PER LATEST WV SAT. TEMPS CONTINUE TO WARM TOMORROW AS THE DRYLINE BECOMES WELL-DEFINED. THIS DRYLINE SHOULD MIX EAST TO NEAR THE TX/NM STATE LINE TOMORROW AFTERNOON. LOW-LEVEL MOISTURE EAST OF THE DRYLINE WILL BE ADEQUATE FOR STORMS...BUT MID-LEVEL WARMING MAY VERY WELL LIMIT ANY CONVECTION...DRY FORECAST WILL CONTINUE. TEMPS CONTINUE TO RISE TUESDAY AND WEDNESDAY AS SUBTROPICAL RIDGE PARKS ITSELF OVER THE AREA. EXTENDED PROGS CONTINUE TO PUSH A COLD FRONT INTO THE AREA LATE THURSDAY. WILL KEEP POPS FOR THE NORTHERN ZONES AND DRY CONDITIONS ELSEWHERE. UPPER RIDGE AXIS CONTINUES TO RETROGRADE WEST INTO NRN OLD MEXICO THROUGH SUNDAY. MRF ADVERTISES NW FLOW ALOFT WHILE ECMWF KEEPS WEAK WLY FLOW OVER THE AREA. CURRENT FORECAST CALLS FOR WARMING TEMPS AND DRY CONDITIONS AND SEE NO REASON TO CHANGE. PRELIMS MAF 070/097/071/098 100 LSA 067/095/069/096 100 6R6 073/096/074/097 100 MRF 063/092/062/093 200 CNM 069/101/070/102 000 .MAF... TX...NONE. NM...NONE. PLATT
In the hours before
Special weather statement, Jun 9, 2:20 PM CDT, 3 hours 34 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN JUN 9 2002 .SYNOPSIS... A DRYLINE WILL MOVE EAST TO NEAR THE TEXAS AND NEW MEXICO BORDER THIS AFTERNOON. A WEAK UPPER DISTURBANCE WILL COMBINE WITH HEATING... INSTABILITY...AND MOISTURE AHEAD OF THE DRYLINE TO PRODUCE WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE POSSIBLE MAINLY EAST OF A TATUM...HOBBS...FORT STOCKTON... MARFA LINE. NO ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED. HOWEVER...ISOLATED THUNDERSTORMS COULD GENERATE STRONG WIND GUSTS IN EXCESS OF 60 MPH DUE TO INTENSE SURFACE HEATING AND ATMOSPHERIC INSTABILITY. OTHERWISE...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH. SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. AKL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:40 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 50 min |
| Jun 8, 9:03 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 42 min |
| Jun 8, 9:45 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 30 min |
| Jun 9, 6:48 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.